Wyoming, 2011

High Wind in Wyoming, December 26, 2011

December 26, 2011 · NWS CYS · 7 events in 4 counties and zones

Strong winds aloft combined with a passing upper level disturbance and tight surface pressure gradient generated gusty winds over portions of southeast Wyoming.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds aloft combined with a passing upper level disturbance and tight surface pressure gradient generated gusty winds over portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 11:54 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 25, 11:54 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1154 PM MST SUN DEC 25 2011

.AVIATION...06Z TAFS

VFR CONDITIONS EXPECTED NEXT 24 HOURS. WINDS WILL BE ON THE
INCREASE THROUGH THE NEXT 24 HOURS AND WILL LIKELY CONTINUE
THROUGH THE WEEK.

CLAYCOMB

&&

PREV DISCUSSION... /ISSUED /

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...WATER VAPOR IMAGERY
SHOWS SHORTWAVE TROUGH ENTERING THE PAC NW TODAY WITH OROGRAPHIC
CIRRUS SPILLING OVER THE CANADIAN ROCKIES AND DOWNWARD INTO THE
NORTHERN PLAINS. STARTING TO SEE SOME GOOD SFC PRESSURE FALLS ACROSS
THE REGION...WITH 4 TO 5 MB/HR ACROSS THE EASTERN HALF OF THE CWA
AND STRETCHING NORTHWARD INTO MONTANA. THIS IS STRENGTHENING THE
PRESSURE GRADIENT ACROSS SOUTHEAST WYOMING AND SETTING THE STAGE FOR
STRONG WINDS TO OCCUR TONIGHT. CROSS SECTION PLOTS FROM ARLINGTON TO
TORRINGTON CONTINUE TO SHOW WESTSOUTHWEST WINDS INCREASING IN THE
600-700 MB LAYER WITH 50 TO 60KT BARBS COMMON OVERNIGHT. AN
INCREASINGLY STRONG INVERSION IS NOW EVIDENT IN THIS LAYER WHICH IS
LIKELY CONTRIBUTING TO THE STRONGER WINDS...IN ADDITION TO THE
SHORTWAVE APPROACHING THE REGION FROM THE NW. WITH THE
INVERSION...GOING TO SEE TRAPPING OF THE STRONGER FLOW IN THE LLVLS
WITH LOCALIZED FORCING OF WINDS THROUGH THE GAPS. THEREFORE HIGH
WIND WARNING LOOKS GOOD TO CAPTURE THIS EVENT...WITH WINDY
CONDITIONS ALBEIT NOT AS STRONG OCCURRING IN THE FOOTHILLS OF THE
SOUTHERN LARAMIE RANGE THROUGH MONDAY MORNING AS WELL. AS THE
SHORTWAVE CONTINUES TO TREK EAST ON MONDAY...WILL SEE THE LEE TROUGH
MOVE EAST AS WELL WITH WEAK HIGH PRESSURE AND COOLER TEMPS BUILDING
IN FROM THE NORTHWEST. WINDS WILL DECREASE QUITE A BIT AS THIS
OCCURS.

80 TO 100KT NW WINDS AT 250MB WILL MOVE OVERHEAD MONDAY NIGHT AS A
SHORTWAVE RIDGE BUILDS ACROSS THE WEST. YET ANOTHER SHORTWAVE
CLIPPER SYSTEM WILL MOVE TOWARD THE ROCKIES EARLY TUESDAY MORNING
AND WILL BE OVER WYOMING/WESTERN NEBRASKA BY THE EARLY AFTERNOON. SO
WILL ONCE AGAIN SEE WINDS ON THE INCREASE THRU THIS TIME PERIOD.
LOOKS LIKE ANOTHER ROUND OF HIGH WIND WARNINGS MAY BE NEEDED FOR
TUESDAY MORNING. HIGH PRESSURE WILL BUILD FURTHER SOUTH THIS TIME
ACROSS UTAH AND COLORADO...SO EVEN THOUGH THE LEE TROUGH LOOKS TO
SHIFT EAST AGAIN WITH THE SHORTWAVE IN THE AFTERNOON...THE GRADIENT
WILL NOT RELAX MUCH. THUS STRONG AND GUSTY WINDS WILL VERY LIKELY
PERSIST IN THE WIND CORRIDOR THROUGH TUESDAY NIGHT. SOME DEEPER
MOISTURE WILL BE ASSOCIATED WITH THIS SYSTEM SO COULD SQUEEZE OUT
SOME SNOWFALL ALONG THE WESTERN SLOPES OF THE MOUNTAINS ON TUESDAY.
TEMPERATURES OVERALL WILL REMAIN ON THE MILD SIDE IN THE 30S AND 40S
FROM WEST TO EAST.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
CHANGE IN THE WEATHER PATTERN UNDER WAY FROM SPLIT FLOW TO STRONG
ZONAL FLOW OVER THE NORTHERN CONUS. THIS WILL HAVE IMPLICATIONS
THROUGH THE EXTENDED FORECAST PERIOD. THE LAST OF SEVERAL CLOSED
AND CUT OFF LOWS WHICH CYCLED DOWN THE WEST COAST AND INTO THE
PLAINS WILL MOVE OUT INTO THE PLAINS MONDAY. AT THE SAME TIME ONE
OF SEVERAL SHORTWAVES LINED UP ACROSS THE PACIFIC WILL MOVE ASHORE
OVER THE PACIFIC NORTHWEST. FAST MOVING ZONAL FLOW WILL ALLOW ONE SHORTWAVE
AFTER THE OTHER TO AFFECT THE FORECAST AREA RIGHT INTO NEXT
WEEKEND. CHANCES FOR PRECIPITATION IN THIS WEATHER PATTERN WILL BE
MINIMAL WITH THE EXCEPTION OF UPSLOPE FAVORED AREAS ACROSS THE
SNOWY AND SIERRA MADRES. THE BIGGEST CHANGE WITH THE ZONAL FLOW
PATTERN WILL BE WIND SPEEDS. EXPECTING SEVERAL DAYS WITH VERY
STRONG WESTERLY WINDS. WINDS WILL COMMONLY REACH SUSTAINED 30 TO
40 MPH WITH GUSTS OF 50 TO 60 MPH ACROSS MUCH OF SOUTHEAST
WYOMING...ESPECIALLY IN FAVORED HIGH WIND LOCATIONS SUCH AS
VEEDAWOO...ARLINGTON...AND BORDEAUX. 70 MPH OR GREATER GUSTS ARE A
POSSIBILITY IN THESE LOCATIONS AS WELL...BUT TIMING OF WHEN THAT
MAY OCCUR IS YET TO BE DETERMINED...AS EXACT TIMING OF SHORTWAVE
ENERGY IS MUCH TO BE DESIRED IN THIS WEATHER PATTERN. IN
SUMMARY...DRY AND VERY WINDY THROUGH THE NEXT 7 DAYS. ALSO OF
NOTE...TEMPERATURES AT TO ABOVE NORMAL THROUGH THE EXTENDED
PERIOD.

FIRE WEATHER...NO FIRE WEATHER CONCERNS EXPECTED FOR THE NEAR
FUTURE DUE TO THE RECENT SNOWFALL...NON CRITICAL FUELS AND MINIMUM
RELATIVE HUMIDITIES THAT WILL BE 25 PERCENT OR GREATER THROUGH THE
WEEK. WINDY CONDITIONS WILL BEGIN LATER TONIGHT FOR THE TYPICAL
WINDY AREAS FROM ARLINGTON THROUGH BORDEAUX. THESE WINDS WILL
PERSIST PERIODICALLY THROUGH ALL OF NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 9 AM MONDAY FOR WYZ106-WYZ110.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...LIEBL
Hazardous weather outlook, Dec 25, 9:55 PM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
955 PM MST SUN DEC 25 2011

WYZ101>119-270500-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
955 PM MST SUN DEC 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

STRONG WINDS WILL DEVELOP ACROSS THE WIND CORRIDOR OF SOUTHEAST
WYOMING TONIGHT AND CONTINUE THROUGH MONDAY MORNING. THIS INCLUDES
THE ARLINGTON AREA EASTWARD TO INTERSTATE 25 NEAR THE BORDEAUX
EXIT. A HIGH WIND WARNING IS IN EFFECT FOR THIS AREA THROUGH 9AM
MONDAY FOR SOUTHWEST WINDS EXPECTED TO BE SUSTAINED AT 35 TO 45
MPH WITH GUSTS APPROACHING 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS WILL CONTINUE ACROSS THE WIND CORRIDOR OF
SOUTHEAST WYOMING...AND SPREAD TO THE EASTERN FOOTHILLS OF THE LARAMIE
RANGE AND ADJACENT PLAINS AT TIMES DURING THE WEEK. STRONGEST WINDS
CONTINUE TO LOOK LIKELY IN THE WEDNESDAY THROUGH FRIDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-270500-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
955 PM MST SUN DEC 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 26, 3:25 AM MST to 7:35 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Halleck Ridge measured sustained winds of 40 mph or greater, with a peak gust of 59 mph at 26/0410L.

High Wind, North Snowy Range Foothills

When
December 26, 3:41 AM MST to 8:11 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 26/0721L.

High Wind, South Laramie Range Foothills

When
December 26, 3:55 AM MST to 6:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Emkay measured sustained winds of 40 mph or greater, with a peak gust of 69 mph at 26/0430L.

High Wind, South Laramie Range Foothills

When
December 26, 5:01 AM MST to 5:11 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Wyoming Hill measured wind gusts of 60 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 26, 5:15 AM MST to 5:25 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT site at Bordeaux measured wind gusts to 58 mph.

High Wind, South Laramie Range

When
December 26, 5:30 AM MST to 7:45 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Lynch measured sustained winds of 40 mph or greater, with a peak gust of 59 mph at 26/0545L.

High Wind, North Snowy Range Foothills

When
December 26, 6:21 AM MST to 6:31 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Strouss Hill measured wind gusts of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353256, 353255, 353260, 353261, 353254, 353259, 353257.